A reference-dependent representation with subjective tastes
Andrei Barbos
Journal of Mathematical Economics, 2013, vol. 49, issue 2, 111-123
Abstract:
Experimental and empirical evidence documents instances where the presence of an inferior option in a menu increases the attractiveness of the better options from that menu and thus distorts the normative ranking across menus. We analyze the case when in addition to this so called context-effects bias there is also a concern for flexibility, in the spirit of the literature initiated by Kreps (1979) and Dekel et al. (2001). Since the context-effects bias and the desire for flexibility both increase the inclination of a decision maker to choose larger menus, our analysis allows the disentangling of the effect of the behavioral bias from the effect of the rational desire from flexibility. We find a weak condition on the set of ex post preferences under which the two effects are identifiable. We show that our representation is essentially unique. From a methodological viewpoint, our paper provides a novel technique of identifying probabilities on the state space of subjective uncertainty introduced by Dekel et al. (2001) when this state space is infinite. This method renders the infinite state space essentially finite with respect to a certain salient property.
Keywords: Context effects; Reference point bias; Subjective uncertainty (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406813000074
Full text for ScienceDirect subscribers only
Related works:
Working Paper: A Reference Dependent Representation with Subjective Tastes (2010) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:49:y:2013:i:2:p:111-123
DOI: 10.1016/j.jmateco.2013.01.005
Access Statistics for this article
Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii
More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().